The effectiveness of both is very similar. It comes down to whether one can tolerate their respective side effects, and how they would fit into your lifestyle ie 3x week injection vs daily.
I had a brief trial run on Rebif but had to discontinue as it elevated my liver enzymes too much. I never made it up to the full dose which may explain why I never experienced flu like symptoms. The shot itself was painless with no site reaction.
I switched to Copaxone and was on it for six years. The shot itself hurt quite a lot at the beginning but over time this diminished significantly. The site reactions were bad at first: large, quarter sized welts and lumps. These also disminished greatly over time. Copaxone doesn't elevate liver enzymes nor cause flu like symptoms.
Copaxone seemed to tamp down my very active disease and kept my lesion load and relapse rate low for several years. However after two relapses in the past year plus several new lesions detected on MRI, I made the switch to Gilenya last week. So far so good. I made it through the first dose observation with stable BP, pulse and temp. I have headaches but am told these should remit after the first couple of weeks on this med.
Are you newly diagnosed?
Yes I'm newly diagnosed. No meds yet. The neurologist is going to choose between the two meds and start treatment until I go to see the MS specialist at KU Medical Center. I guess that could be anywhere from 1-4 months (as of today) before there are available appointments. And learning experience.... No working AC with temps in the house of about 95 degrees seem to increase the pins and needles sensations noticeably. Thank you for the information. I know not everyone is the same, but experiences of others is a good thing to know.
Like dv, my understanding is that they are equally effective and also have similar side effects.
I have not tried Copaxone but did Rebif for a year. I figured if my body could tolerate it 3 injections a week was enough for me.
I switched to Tecfidera a few months ago and noticed that I have less fatigue which for me at least was unusual during the summer months. Not sure if Rebif caused that extra fatigue or not because a lot of factors are different for me this summer compared to last year.
Good luck with your choice,
I had depression already so I did Copaxone. It does not have the Flu like symptoms either. It does sting when you give yourself the shot but I tolerated it.
The two are very similar in efficacy - it worries me the doctor is making the choice for you rather than talking to you about your lifestyle and needs.
Rebif - and the other interferons can cause liver problems and depression. They are also known to cause flu-like symptoms over many many months until your body adjusts. They are also known to work.
Copaxone has the disadvantage of being a daily injection instead of every few days. There is a problem with it stinging and injection site reactions of lipoatrophy.
You might want to do some reading on the available options - now there are 11 MS drugs and not all of them are injections. Ask your neurologist is one of them sounds preferable than the others.
good luck, Laura
I found that Copaxone literally has no side effects save for the common bee sting feeling (after ward), slight swelling at injection site and some redness that went away in 20 minutes for me.
The only issue I had, was wasting syringes because I would get confused on how to handle the autoinjector, wasting several at a sitting, then converted to manual injection and ended up either sticking my other hand (aiming was horrid) or I would hit a muscle (which I did in my stomach and apparently a nerve as well. Hurt me for 2 weeks.
I wanted to do 40mg injections 3x/week, but my insurance would not authorize that until I was on it for a year. I then suggested to my doctor perhaps a skilled nurse and again -- insurance.
I'm on Tecfidera and I love the ease of taking a pill by mouth. The only issue I had initially first few days of taking it, was the flushing (which is common).
Not one medication is without a side effect. Question is, what will dissipate over time and as well as what will have less impact on the quality of your life, especially any blood level deviations - such as your elevated liver enzymes.
Laura is right, do some reading on the available optoins and ask your neurologist what else he can recommend other than injections if that would bother you. What will be good for you -- that's all that matters.
After reading up and talking with the Neurologists nurse we've decided Copaxone. Now it's just all the paperwork, insurance and waiting. Step by step. Hoping some of the muscle spasms and pins and needles will subside. Thank you all for your responses. It does help.
Are you on Neurontin? I just had an increase in my dose to 1800 mg/day. I began having pins/needles/buzzing sensation in my feet that ascended up into my thighs since January. Now its much better. The Neurologist increased my dose (after my asking for it) because I had issues with my hands where I could not touch anything (only half of my hands the palm side not the back side and it was from tip of finger to the palms). Severe hypersensitivity. (couldnt fold laundry, wash hair, anything really -- it was awful). Now that's under control since he upped my dose.
Paper work is a pain in the arse, isn't it? Then the waiting -- but it is worth the wait. The empowerment you feel when you start to "do something" about your health is remarkable.
I wish you the best and keep us posted.
Nope no Neurontin no muscle relaxers just Lortab. I try not to take it though I've told the PCP about everything but still waiting. The hypersensitivity I've ha to only a small extent like seems under my arms from clothes hurting and when my mother used to hold my hand and rub it with her thumb.... Used to burn like crazy. She's gone now so no one does that and not sure what it would do now.. I'm trying to just suck it up and deal with it.